Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 123, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 18, 2012, 1:56 AM CDT for Spink County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 1:56 AM CDT (06:56 UTC)
- Expired
- Jul 18, 2012, 2:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Spink County, SD
The radar
The Aberdeen radar (KABR), 41 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
491 WUUS53 KABR 180656 SVRABR SDC115-180745- /O.NEW.KABR.SV.W.0123.120718T0656Z-120718T0745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 156 AM CDT WED JUL 18 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 245 AM CDT * AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ATHOL...OR 9 MILES NORTHWEST OF REDFIELD...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATHOL AROUND 210 AM CDT... ASHTON AROUND 225 AM CDT... NORTHVILLE AROUND 240 AM CDT... MELLETTE AROUND 245 AM CDT... THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 161 AND 178. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4524 9850 4505 9826 4490 9871 4507 9871 TIME...MOT...LOC 0656Z 225DEG 12KT 4497 9864 WIND...HAIL 60MPH 1.00IN $$ DORN
2 follow-up statements
121 WWUS53 KABR 180725 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 225 AM CDT WED JUL 18 2012 SDC115-180745- /O.CON.KABR.SV.W.0123.000000T0000Z-120718T0745Z/ SPINK SD- 225 AM CDT WED JUL 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN SPINK COUNTY UNTIL 245 AM CDT... AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR NORTHVILLE...OR 17 MILES NORTH OF REDFIELD...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MELLETTE AROUND 235 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4524 9850 4505 9826 4497 9865 4507 9871 TIME...MOT...LOC 0725Z 218DEG 14KT 4513 9853 WIND...HAIL 70MPH 1.00IN $$ DORN
778 WWUS53 KABR 180745 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 245 AM CDT WED JUL 18 2012 SDC115-180754- /O.EXP.KABR.SV.W.0123.000000T0000Z-120718T0745Z/ SPINK SD- 245 AM CDT WED JUL 18 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SPINK COUNTY WILL EXPIRE AT 245 AM CDT/145 AM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4524 9850 4505 9826 4497 9865 4507 9871 TIME...MOT...LOC 0744Z 218DEG 14KT 4519 9847 $$ DORN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:05 AM CDT, 51 minutes earlier.
Area forecast discussion, Jul 18, 1:05 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 105 AM CDT WED JUL 18 2012 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 06Z TAFS. THE REINFORCING SHORTWAVE HAS ARRIVED. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE CWA. CONVECTION IS EXPECTED TO PERSIST FOR THE NEXT SEVERAL HOURS INTO WEDNESDAY MORNING. A FEW STORMS MAY STILL PULSE UP INTO STRONG TO SEVERE RANGE...BUT LACK OF DEEP LAYER SHEAR AND REALLY ANY SEMBLANCE OF A LOW LEVEL JET WILL LIKELY RELEGATE CONVECTION TO HEAVY RAIN AND SMALL HAIL. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH FRIDAY MORNING A SHALLOW WAVE TOPPING THE RIDGE THIS AFTERNOON RESPONSIBLE FOR ELEVATED SHOWERS. A SURFACE FRONT HAS STALLED SOUTH OF THE AREA AS WELL...SETTING US UP WITH A DECENT POOL OF MOIST AIR. THE SHORTWAVE EJECTING OUT OF WYOMING IS STILL TOO FAR WEST TO SUPPORT CONVECTION MUCH FARTHER EAST THAN THE BLACK HILLS. AS THE WAVE CONTINUES TO PROPAGATE EAST THIS EVENING...A MORE FAVORABLE STORM ENVIRONMENT BOTH ALOFT AND AT THE SURFACE WILL SUPPORT SHOWERS/STORMS INTO THE CWA. STORM ENVIRONMENT FEATURES RATHER LIMITED SHEAR AND 1000 TO 2000 J/KG CAPE...SO SUSPECT GREATEST THREAT WILL BE HAIL AND STRONG WINDS. WITH UPPER WAVE CONTINUING EAST OVERNIGHT AND A WEAK LOW LEVEL JET...SHOULD SEE SOME FORM OF CONVECTIVE SYSTEM...THOUGH UNCERTAINTY REMAINS OVER HOW THIS WILL EVOLVE AND WHO WOULD BENEFIT. THOUGH WAVE DEPARTS THE REGION MID DAY WEDNESDAY...LINGERING INSTABILITY MEANS WE WILL CONTINUE LOW POPS THROUGH THE AFTERNOON. THE UPPER RIDGE REBOUNDS WEDNESDAY NIGHT INTO EARLY FRIDAY...SO ANTICIPATE DRY CONDITIONS FOR THE REST OF THE PERIOD. TEMPERATURES MUCH CLOSER TO AVERAGE FOR NEXT 36 HOURS...HOWEVER WARM ADVECTION TAKES OVER LATE THURSDAY. .LONG TERM...FRIDAY THROUGH TUESDAY HOT TEMPERATURES WILL RETURN TO THE AREA AGAIN FOR FRIDAY AND SATURDAY AS 850 MB TEMPS REACH THE UPPER 20S TO AROUND 30 C ONCE AGAIN. HIGHS AROUND 100 DEGREES OR INTO THE LOW 100S ARE LIKELY OVER WESTERN AND SOUTHERN PORTIONS OF THE CWA...WITH 90S EXPECTED ELSEWHERE. WILL BE WATCHING A WEAK SFC LOW MOVING THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY WHICH COULD SPARK OFF A FEW STORMS OVER NORTHERN AND EASTERN PORTIONS OF THE CWA WHERE THE CAP WILL BE WEAKER. HIGHER 700 MB TEMPS FURTHER SOUTH SHOULD PREVENT MUCH IN THE WAY OF CONVECTION. LOW LEVEL JET ALSO GETS GOING FRIDAY NIGHT WHICH WILL AID IN ANY STORM DEVELOPMENT. AFTER THAT...PRECIP CHANCES GET PRETTY SLIM AND VERY WARM TEMPERATURES CONTINUE. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHRA/TSRA HAVE BEEN DEVELOPING...PRETTY MUCH THROUGHOUT THE ENTIRE CWA...OVER THE PAST HOUR AND A HALF IN RESPONSE TO BETTER UVVS ASSOCIATED WITH A SLOW MOVING AREA OF LOW PRESSURE MOVING UP INTO THE REGION FROM THE SOUTHWEST. NOW THAT STORMS ARE ON THE RADAR SCOPE WILL CARRY CONVECTION MENTION FOR THE NEXT SEVERAL HOURS AT EVERY TERMINAL BUT KMBG AS THAT TERMINAL CURRENTLY LOOKS AS THOUGH IT MAY BE MISSED BY THE SCATTERED/NUMEROUS SHOWERS/STORMS DEVELOPING THROUGHOUT THE FORECAST AREA. KPIR IS IN MVFR CIGS AROUND 2000FT AGL...WHILE THE OTHER TERMINALS ARE VFR. MVFR TO VFR BKN/OVC CIGS ARE EXPECTED AT ALL FOUR TERMINALS THROUGH 18Z TODAY...BEFORE GOOD VFR SETS BACK OVER ALL FOUR TERMINALS. EXPECT IFR VISBIES IN HEAVY RAIN UNDER THE STRONGEST STORMS EARLY THIS MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...CONNELLY LONG TERM...TMT AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 11:24 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1124 AM CDT TUE JUL 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181630- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1124 AM CDT TUE JUL 17 2012 /1024 AM MDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW WEAK STORMS WILL CONTINUE TO PROPAGATE ACROSS THE FORECAST AREA THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. STORMS MAY REDEVELOP IN THE HEAT OF THE AFTERNOON AROUND SOUTH CENTRAL SOUTH DAKOTA WITH AN ISOLATED HAIL AND WIND THREAT. MORE ORGANIZED CONVECTION COULD DEVELOP THROUGH THE EVENING/OVERNIGHT HOURS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...AGAIN AN ISOLATED HAIL AND WIND THREAT IS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WARM TEMPERATURES ARE EXPECTED LATE IN THE WEEK AND THROUGH THE WEEKEND. HEAT INDEX VALUES MAY AGAIN RISE TO OVER 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:18 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 42 min |
| Jul 17, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 41 min |
| Jul 17, 11:21 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 39 min |
| Jul 18, 3:39 PM CDT | Heat Advisory | ABR | Brown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more | 54 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.